Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 19, NWS Newport/Morehead City, NC

September 3, 1998Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 3, 1998, 10:23 PM EDT for Carteret County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 1998, 10:23 PM EDT (02:23 UTC)
Expired
Sep 3, 1998, 10:55 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 10:30 PM EDTTornado F0Cape Carteret, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WFUS01 KMHX 040223 RRA
TORMHX
NCC031-040255-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1023 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CARTERET COUNTY

* UNTIL 1055 PM EDT

* AT 1017 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO NEAR EMERALD ISLE... MOVING NORTHEAST AT 40
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CAPE CARTERET AT 1025 PM EDT


IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON
CARS AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 9:16 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 3, 9:16 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
916 PM EDT THU SEP 3 1998

PER TELCO I THINK YOU ARE RITE ABT FLASH FLD WATCH BEING TAKEN DOWN
A BIT LTR (AFT MID NGT OR SO).

BEEN RAINY OVR HERE TNT...WE WILL BE WORKING ON 3 VRY SOON HERE IN
NEWPORT   SAT LOOP DOES INDICATE SOME DRIER AIR ALFT HELPING TO
CUT PRECIP BACK NOW ACRS CSTL SC. THIS AIR HEADING FOR ERN NC CSTL
SECTIONS A BIT LTR ON. SHWRS/TSTMS WITH HVY RAIN WILL HANG ON FOR A
FEW MORE HRS THEN PROB DMNSH TO LGTR RAINS LATE. MANY SPOTS OVR HERE
HAVE HAD THE TYPICAL NUISANCE FLOODING WITH DEEP PONDING OF WTR ON
ROADS AND FLOODING OF POOR DRAINAGE AREAS. THIS WILL END LTR AS SANDY
SOIL SOAKS THE WTR UP AND CAN LIVE WITHOUT FLASH FLOOD WATCH AFT
MIDNGT. THINGS WILL GET BTR FRI AS REMNANTS OF EARL PULL AWAY. CLDS
WILL LINGER MOST OF DAY BUT RAIN WILL BE PULLING OUT OF THE NE EARLY.
MUCH BTR WKEND AS THE SUN COMES BACK

CWF...GALES WILL STAY UP.

.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
       DEBATING GALES ON THE SNDS LUKING AT OBS IN SC BUT WIL LV AS
A STRNG SCA WITH 30 KT AND GUSTY.

GATES

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 10:35 PM EDTTornado WarningMHXCraven45 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.